Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 31, NWS Lincoln, IL

July 15, 2024Champaign County, Piatt County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 15, 2024, 9:44 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 9 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 9:44 PM CDT (02:44 UTC)
Expired
Jul 15, 2024, 9:53 PM CDT
In force
9 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Champaign County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:50 PM CDTTSTM WND DMG1 Ssw Mahomet, ILTwo large trees down on Riverbend Blvd. Delayed report from 7/15.
Jul 15, 9:58 PM CDTTSTM WND DMGLake Of The Woods, ILTree branches blown down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.3

Open this sounding in Storm Lab

The text

As transmitted.

228 
WFUS53 KILX 160244
TORILX
ILC019-147-160315-
/O.NEW.KILX.TO.W.0031.240716T0244Z-240716T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
944 PM CDT Mon Jul 15 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northern Piatt County in central Illinois...
  Southwestern Champaign County in east central Illinois...

* Until 1015 PM CDT.

* At 943 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over De Land, or 8 miles northwest of Monticello,
  moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  White Heath around 950 PM CDT.
  Bondville and Seymour around 955 PM CDT.
  Champaign around 1000 PM CDT.

This includes the following highways...
 Interstate 57 between mile markers 235 and 236.
 Interstate 72 between mile markers 166 and 182.
 Interstate 74 between mile markers 170 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3995 8836 4010 8869 4014 8869 4018 8866
      4021 8863 4021 8827
TIME...MOT...LOC 0243Z 284DEG 40KT 4014 8863 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

37
1 follow-up statement
227 
WWUS53 KILX 160253
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
953 PM CDT Mon Jul 15 2024

ILC019-147-160303-
/O.CAN.KILX.TO.W.0031.000000T0000Z-240716T0315Z/
Piatt-Champaign-
953 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR NORTHERN PIATT AND SOUTHWESTERN CHAMPAIGN
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CDT for central and
east central Illinois.

&&

LAT...LON 3995 8836 4010 8869 4014 8869 4018 8866
      4021 8863 4021 8827
TIME...MOT...LOC 0250Z 284DEG 40KT 4011 8848 

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:46 PM CDT, 2 hours 58 minutes earlier. Its key messages:

  • A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
  • Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
  • Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
646 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A cluster of severe thunderstorms will race east-southeastward
  out of Iowa this evening. Damaging wind gusts in excess of 70mph
  and isolated tornadoes will be the primary severe weather risks
  mainly along and north of the I-74 corridor.

- Back-building thunderstorm cells overnight will lead to a flash
  flooding risk across parts of central Illinois.

- Another round of showers and thunderstorms will form Tuesday
  night...resulting in a risk for flash flooding south of I-70.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 321 PM CDT Mon Jul 15 2024

A vigorous short-wave trough currently over Minnesota into
northwest Iowa will interact with a highly unstable and moderately
sheared environment to create a cluster of thunderstorms across
central/northern Iowa late this afternoon. These cells will
quickly grow upscale into a severe MCS, which will then race E/SE
across north-central Illinois later this evening. While the exact
track of the system varies somewhat among the CAMs, general
consensus suggests it will focus between the I-80 and I-74
corridors. Given extreme instability as noted by SBCAPEs in excess
of 6000J/kg on the 19z KDVN upper air flight, think damaging wind
gusts of 70-80mph will be likely once a cold pool can be
established. While the primary momentum with this MCS may skirt
the KILX CWA just to the north, the S/SW trailing edge of the
system will provide challenges later this evening into the
overnight hours due to backbuilding cells. With precipitable
water values in excess of 2 inches, the storms will be efficient
rain-makers...and with the propensity for training echoes, think
there is a strong potential for flash flooding. Have therefore
issued a Flood Watch for locations along/north of the I-74
corridor tonight. Thunderstorms will settle southward to I-72 and
points southward late tonight: however, the severe weather risk
will decrease with time.

Scattered showers and thunderstorms will be ongoing during the
day Tuesday as a cold front drops slowly southward into the area.
As the nocturnal LLJ strengthens after dark, another round of
showers and thunderstorms will develop near the sagging boundary
Tuesday evening. Considerable uncertainty still exists as to the
exact corridor of heaviest rainfall, but it appears that it will
be focused south of I-70. Have issued a Flood Watch for Effingham,
Jasper, Crawford, Clay, Richland, and Lawrence counties
accordingly.

Barnes

.LONG TERM...(Wednesday through Next Monday)
Issued at 321 PM CDT Mon Jul 15 2024

Once the front passes, a much cooler/drier airmass will settle
into the Midwest for the middle and end of the week. The coolest
days will be Thursday and Friday when highs may remain in the 70s
and overnight lows dip into the 50s. After that, below normal
temperatures are expected to continue through early next week.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 645 PM CDT Mon Jul 15 2024

A line of severe thunderstorms is poised to sweep across central
Illinois late this evening with severe wind gusts likely
accompanying the strongest portions of this line. Storms are most
likely to be strongest along the I-74 corridor. After the leading
line of storms, additional clusters of storms will form along the
low level jet late this evening and continue several hours as they
slowly sag south across the I-72 corridor. Additional storms are
possible Tuesday during the day, but chances are best they stay
south of the terminals.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Tuesday morning for ILZ027>031-037-038-
043>046-055-057.

Flood Watch from Tuesday evening through Wednesday morning for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
242 PM CDT Mon Jul 15 2024

ILZ027>031-036>038-043>046-161945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 115 degrees.

Another round of thunderstorms is expected beginning this evening.
These storms will be capable of producing damaging winds in excess
of 70 mph, as well as localized flash flooding. An isolated tornado
or two and quarter sized hail is possible within the line of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue on Tuesday. Isolated damaging
wind
gusts and locally heavy rain will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ040>042-047>057-061-161945-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 110 degrees.

Scattered thunderstorms tonight will bring a risk of damaging winds
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will continue Tuesday into Tuesday night.
There is some potential for strong to severe storms during this
period, with damaging wind gusts and heavy rain the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ062-063-066>068-071>073-161945-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat indices will peak at 105 to 110 degrees this afternoon.

Thunderstorms are possible after midnight tonight (50 percent
chance). A few storms could be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday, with afternoon heat
index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Copple

In the hours before

Local storm report, Jul 15, 9:29 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
929 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Dmg     1 E Chillicothe         40.92N 89.47W
07/15/2024                   Woodford           IL   911 Call Center

            Corrects previous tstm wnd dmg report from 1
            E Chillicothe. Trees blown down and blocking
            route 26 near Woodford and Marshall county
            line.

&&

07
Local storm report, Jul 15, 9:33 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
933 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     Tstm Wnd Dmg     Lacon                   41.03N 89.41W
07/15/2024                   Marshall           IL   Public

0855 PM     Tstm Wnd Dmg     4 N Panola              40.84N 89.02W
07/15/2024                   Woodford           IL   Trained Spotter

            Mulitple highway signs blown down along
            I-39. Numerous trees damaged from high
            winds.

&&
Local storm report, Jul 15, 9:35 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
935 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Tstm Wnd Dmg     2 NW Peoria             40.74N 89.61W
07/15/2024                   Peoria             IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Local storm report, Jul 15, 9:40 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
940 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Rain             1 NNW Galesburg         40.96N 90.37W
07/15/2024  M1.48 Inch       Knox               IL   Mesonet

            Mesonet station DW8259 Galesburg.

&&
Local storm report, Jul 15, 9:41 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
941 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Tstm Wnd Dmg     Clinton                 40.15N 88.96W
07/15/2024                   De Witt            IL   Emergency Mngr

            Power lines down in town.

&&
Local storm report, Jul 15, 9:42 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
942 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Rain             Peoria Heights          40.74N 89.58W
07/15/2024  M1.55 Inch       Peoria             IL   Mesonet

            Mesonet station CW9901 Peoria Heights.

0800 PM     Rain             1 NW Washington         40.71N 89.42W
07/15/2024  M1.30 Inch       Tazewell           IL   Mesonet

            Mesonet station FW7110 Washington.

0805 PM     Rain             1 NNW Galesburg         40.96N 90.37W
07/15/2024  M1.30 Inch       Knox               IL   Mesonet

            Mesonet station DW8259 Galesburg.

0805 PM     Rain             1 NNE Eureka            40.73N 89.27W
07/15/2024  M1.22 Inch       Woodford           IL   Mesonet

            Mesonet station CW1740 Eureka.

1000 AM     Rain             1 S Pekin               40.55N 89.64W
07/15/2024  M1.20 Inch       Tazewell           IL   Cocorahs

            Cocorahs station IL-TZ-39 , IL.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Stark38 min
Jul 15, 7:55 PM CDTTornado WarningILXFulton, Knox, Marshall, Peoria, Stark35 min
Jul 15, 8:07 PM CDTSevere Thunderstorm WarningILXFulton, Knox38 min
Jul 15, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more63 min
Jul 15, 8:37 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Schuyler and 1 more38 min
Jul 15, 8:46 PM CDTTornado WarningILXMcLean, Tazewell, Woodford29 min
Jul 15, 9:11 PM CDTSevere Thunderstorm Warning Destructive damage threatILXChampaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more79 min
Jul 15, 9:20 PM CDTSpecial Weather StatementILXCass, Christian, Mason, Menard, Morgan, Sangamon40 min
Jul 15, 9:22 PM CDTTornado WarningILXMcLean23 min
Jul 15, 9:56 PM CDTSpecial Weather StatementILXChristian, Moultrie, Shelby64 min
Jul 15, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Coles, Douglas, Edgar, Vermilion69 min
Jul 15, 10:33 PM CDTFlash Flood WarningILXFulton, Knox, Mason, Peoria, Tazewell3 hr
Jul 15, 10:34 PM CDTSpecial Weather StatementILXFulton26 min
Jul 15, 10:36 PM CDTSpecial Weather StatementILXMason24 min
Jul 15, 10:48 PM CDTSpecial Weather StatementILXClark, Cumberland, Jasper57 min
Jul 15, 10:59 PM CDTSpecial Weather StatementILXTazewell16 min
Jul 15, 11:08 PM CDTFlash Flood WarningILXLogan, Mason, Peoria, Tazewell5 hr
Jul 15, 11:12 PM CDTSpecial Weather StatementILXMason18 min
Jul 15, 11:15 PM CDTSpecial Weather StatementILXLogan30 min
Jul 15, 11:16 PM CDTSpecial Weather StatementILXEdgar29 min
Jul 15, 11:47 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland43 min
Jul 16, 1:05 AM CDTFlash Flood WarningILXCass, Christian, DeWitt, Logan, Macon, Mason and 5 more3 hr
Jul 16, 1:27 AM CDTFlash Flood Warning Considerable damage threatILXFulton, Mason8 hr
Jul 16, 2:25 AM CDTRiver Flood WarningILXFulton22 hr
Jul 16, 2:52 AM CDTFlash Flood WarningILXCass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more4 hr
Jul 16, 9:01 AM CDTRiver Flood WarningILXClay, Richland5 days
Jul 16, 9:21 AM CDTAreal Flood AdvisoryILXFulton25 hr

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.